Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Lincoln, IL

March 14, 2024Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 14, 2024, 8:15 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 8:15 PM CDT (01:15 UTC)
Expired
Mar 14, 2024, 9:15 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 51 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:55 PM CDTTSTM WND GST 61Mount Carmel Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KILX 150115
SVRILX
ILC101-159-150215-
/O.NEW.KILX.SV.W.0040.240315T0115Z-240315T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
815 PM CDT Thu Mar 14 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Eastern Richland County in southeastern Illinois...

* Until 915 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located over Sumner, or 8
  miles west of Lawrenceville, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lawrenceville and Bridgeport around 820 PM CDT.
  Lawrenceville Vincennes Airport around 825 PM CDT.

Other locations in the path of this severe thunderstorm include
Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
and east central Illinois.

&&

LAT...LON 3872 8752 3869 8752 3867 8759 3864 8762
      3859 8761 3859 8764 3857 8765 3857 8793
      3885 8795 3885 8753 3882 8753 3879 8750
      3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0114Z 257DEG 39KT 3875 8784 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
1 follow-up statement
936 
WWUS53 KILX 150210
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
910 PM CDT Thu Mar 14 2024

ILC101-159-150220-
/O.EXP.KILX.SV.W.0040.000000T0000Z-240315T0215Z/
Lawrence-Richland-
910 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND EASTERN RICHLAND
COUNTIES WILL EXPIRE AT 915 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible behind this thunderstorm.

&&

LAT...LON 3872 8752 3869 8752 3867 8759 3864 8762
      3859 8761 3859 8764 3857 8765 3857 8793
      3885 8795 3885 8753 3882 8753 3879 8750
      3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0210Z 257DEG 39KT 3888 8711 

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:33 PM CDT, 6 hours 42 minutes earlier. Its key messages:

  • Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
  • Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
133 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Scattered severe thunderstorms late this afternoon and evening,
  mainly south of a Jacksonville to Danville line. Large hail,
  damaging winds, and a few tornadoes could occur with these
  storms.

- Much cooler weather after a cold frontal passage late Saturday
  afternoon and Saturday evening. Hard freeze likely Sunday night
  and Monday night may harm any tender emerging vegetation.

&&

.DISCUSSION...
Issued at 132 PM CDT Thu Mar 14 2024

Subsidence/capping from this morning's convection is still evident
on visible satellite where skies are clear over much of the
northern/eastern CWA. However, destabilization is beginning to
work east from west central IL where an agitated cu field is
expanding. This is occuring ahead of a cold front which stretches
southwest from low pressure over northeast IL back along the IL
River Valley. Output from latest convective allowing models,
including experimental Warn on Forecast, continues to show deep
convection becoming established near the I-72 corridor between
2-3 pm. The environment will be characterized by strong deep
layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead,
and moderate instability with mixed layer CAPE > 2000 J/kg.
Initially these storms should pose a significant hail risk. Veered
boundary layer winds ahead of the front lead to long, straight
hodographs. Thus a low (non-zero) tornado threat will exist owing
to the strong deep layer shear and potential mesoscale influence
of outflow/differential heating boundaries. Upscale growth into
line segments and clusters is expected late afternoon/early
evening over east central and southeast IL. Large hail and
damaging winds will be the primary risks, but a few tornadoes will
be possible, especially where multiple cell/boundary interactions
occur. The severe risk should diminish over our southeast
counties after 9 pm. Another aspect of these storms will be very
heavy rainfall rates, given Pwats near 90% of climatology and the
strongly forced convection. Fast storm motions would tend to limit
a widespread flood risk, but any training of more intense
convection will lead to a localized flash flood threat.

Behind the front, north winds and low clouds will overspread the
region from the north this evening and overnight. Cold advection
is not overly strong, so we are looking for mid/upper 50s highs on
Friday.

A dry cold front is forecast to cross the region late Saturday
afternoon and evening. Much stronger cold advection and gusty
northwest winds will dominate the region behind this front. 850 mb
temps plunge as low as -10C late Sunday to early Monday. This sets
us up for a hard freeze (mid 20s lows) both Sunday night and
Monday night.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1222 PM CDT Thu Mar 14 2024

Cold front was located over far northwest IL early this afternoon
and will track southeast across all central IL terminals by 00z.
MVFR ceilings will move in behind the front, possibly dropping to
IFR at times overnight. Confidence was not high enough to include
IFR at this issuance. Scattered TSRA are expected to develop
ahead of the front mid/late afternoon near the I-72 corridor.
There is a low chance that a storm will impact a terminal so
included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact
a terminal variable/gusty wind, hail, and brief IFR conditions
will occur. South to south southwest winds will be gusty this
afternoon, veering northwest behind the frontal passage.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Thu Mar 14 2024

ILZ027>031-036>038-152045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040>057-061>063-066>068-071>073-152045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of scattered thunderstorms will develop after 2pm.
Some of these storms will become severe, capable of producing very
large hail greater than two inches in diameter. Sporadic downburst
wind signatures and a tornado or two will also be possible through
10pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

Expected storm motion is toward the east-north-east around 45 mph.

MJA

In the hours before

Local storm report, Mar 14, 5:27 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             Taylorville             39.55N 89.30W
03/14/2024  M1.25 inch       Christian          IL   Trained Spotter

            Measured half dollar hail east side of
            Taylorville from a trained spotter.

&&

RD
Local storm report, Mar 14, 5:51 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             5 NW Assumption         39.58N 89.11W
03/14/2024  M1.25 inch       Christian          IL   Public

            relayed via social media post.

&&
Local storm report, Mar 14, 6:24 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Oconee                  39.29N 89.11W
03/14/2024  M1.25 inch       Shelby             IL   Broadcast Media

            Delayed report from WCIA broadcast
            meteorologist of half dollar hail in Oconee.

&&

RD
Local storm report, Mar 14, 6:41 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Funnel Cloud     1 NE Neoga              39.33N 88.44W
03/14/2024                   Cumberland         IL   Trained Spotter

            Funnel cloud spotted to the west of the
            Neoga exit on I-57, north of Neoga.

&&

RD
Local storm report, Mar 14, 7:25 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
725 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Funnel Cloud     5 SW Louisville         38.72N 88.57W
03/14/2024                   Clay               IL   Public

            ESDA coordinator relayed a delayed report
            from public of a funnel cloud moving NE 5
            miles SW of Louisville.

&&

RD
Local storm report, Mar 14, 7:30 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
730 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Funnel Cloud     5 SW Louisville         38.72N 88.57W
03/14/2024                   Clay               IL   Public

            Corrects previous funnel cloud report from 5
            SW Louisville. ESDA coordinator relayed a
            delayed report from public of a funnel cloud
            moving NE 5 miles SW of Louisville.

&&

RD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:01 PM CDTTornado WarningILXClay29 min
Mar 14, 7:12 PM CDTTornado WarningILXClark48 min
Mar 14, 7:22 PM CDTFlash Flood WarningILXClark, Edgar3 hr
Mar 14, 7:25 PM CDTTornado WarningILXClay, Jasper, Richland50 min
Mar 14, 8:02 PM CDTSevere Thunderstorm WarningILXClay, Richland41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.